Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2008  |  Volume : 54  |  Issue : 4  |  Page : 339-340  

Possible ifosfamide-induced panic attacks

B Brahmachari1, A Hazra1, A Majumdar2,  
1 Department of Pharmacology, Institute of Postgraduate Medical Education & Research, Kolkata - 700 020, India
2 Department of Radiotherapy, Institute of Postgraduate Medical Education & Research, Kolkata - 700 020, India

Correspondence Address:
A Hazra
Department of Pharmacology, Institute of Postgraduate Medical Education & Research, Kolkata - 700 020
India




How to cite this article:
Brahmachari B, Hazra A, Majumdar A. Possible ifosfamide-induced panic attacks.J Postgrad Med 2008;54:339-340


How to cite this URL:
Brahmachari B, Hazra A, Majumdar A. Possible ifosfamide-induced panic attacks. J Postgrad Med [serial online] 2008 [cited 2022 May 18 ];54:339-340
Available from: https://www.jpgmonline.com/text.asp?2008/54/4/339/43529


Full Text

Sir,

The anticancer drug ifosfamide is associated with 5-30% incidence of central nervous system toxicity. [1] Manifestations range from somnolence, confusion and agitation, through delusions, hallucinations and psychosis to even seizures and coma. [2],[3] These neuropsychiatric complications are usually of acute onset and subside within 48-72 h, although persistent psychopathological symptoms, irreversible encephalopathy, and even neurotoxic deaths have been recorded. [2],[3] Even though anxiety is known to be part of ifosfamide-induced neurotoxicity, panic attacks are yet to be documented. We report two cases of suspected ifosfamide-induced panic attacks.

Case 1: A 47-year-old man with arsenic-induced carcinoma of the hard palate and positive neck nodes was started on ifosfamide (2 g IV on Days 1 and 2; followed by 1 g IV on Day 3) and cisplatin (50 mg IV on Days 1, 2 amd 3) combination chemotherapy. The first cycle was given between 04.11.2006 to 06.11.2006, the second between 02.12.2006 to 04.12.2006, and the patient discharged thereafter. Two weeks later, he presented in the outpatient department (OPD) with a seven-day history of multiple episodes of sudden onset palpitation, breathlessness, sweating, intense fear and sensation of 'impending doom'. The episodes were unpredictable and lasted for 10-15 min each.

We witnessed one such episode during which, apart from tachycardia, vital signs were satisfactory. Systemic examination was also normal, except that the patient was highly anxious and sweating profusely. Panic attack was provisionally diagnosed and alprazolam 0.5 mg twice daily, atenolol 50 mg once daily and diazepam 5 mg at bedtime started. The attacks were controlled within a week but recurred on the third cycle (between 25.12.2006 to 27.12.2006). This time, investigations revealed normal blood glucose, thyroid status, ECG and echocardiography. The recurrent episode was controlled by the same medicines as earlier and these were continued during the last two cycles of chemotherapy. No further attacks occurred.

Case 2: A 32-year-old woman with maxillary antrum carcinoma received ifosfamide (2 g IV on Day 1 followed by 1 g IV on Day 2) and cisplatin (80 mg IV on Day 1) combination. On the morning after the first day of chemotherapy (23.07.2007), she complained of pounding heartbeat, breathlessness and a sensation of 'impending doom'. On examination, pulse was 90 bpm and the patient anxious, trembling and sweating profusely. This episode resolved spontaneously in about 15 min. The second day's chemotherapy was administered and the patient discharged next morning with advice to take alprazolam 0.5 mg at bedtime for three weeks and relevant laboratory workup. One week later she visited the OPD. Panic symptoms had not recurred and tests ruled out cardiac or endocrine pathology.

As per DSM IV criteria, 'panic attack' can be clinically diagnosed if there is a discrete period of intense fear in which four or more out of 13 listed symptoms develop abruptly and peak within 10 min. Our cases satisfied the criteria. The sensorium was clear during the witnessed attacks. As per US National Cancer Institute Common Terminology Criteria for Adverse Events Version 3, the severity of both cases qualifies as moderate (Grade 2) under the neurological mood alteration category. Interestingly, apart from the panic features, other neuropsychiatric symptoms (including hallucinations) were not reported at any point of time. Neither patient gave history of substance abuse, psychiatric illness or major stressful events in the recent past.

The events were 'Probable/Likely' with respect to ifosfamide as the causal drug by the World Health Organization-Uppsala Monitoring Centre criteria. [4] Although both subjects received ifosfamide-cisplatin combination, only ifosfamide is known to cause neuropsychiatric symptoms. Cisplatin neurotoxicity manifests as peripheral neuropathy, sensorineural deafness or optic neuritis but not as neuropsychiatric symptoms. Besides the anticancer drugs, both patients received mesna uroprotection (400 mg of mesna IV/g of ifosfamide) and premedication with dexamethasone (8 mg IV) and ondansetron (12 mg IV). These are also not likely to cause panic attacks. Neither subject received cranial irradiation therapy.

Ifosfamide neurotoxicity is known to exhibit some dose-dependence, although relatively lower doses of 3 g/m 2 /cycle have been reported to cause psychiatric symptoms including anxiety-depression and hallucinations. [2] Extrapyramidal toxicity has been reported at 5 g/m 2 /cycle [1] and visual and auditory hallucinations at 15 g/m 2 /cycle or higher. [5] However, conclusive evidence of dose-dependent neurotoxicity is lacking. In our patients, the panic symptoms occurred at doses of 3-5 g/cycle. Risk of ifosfamide neurotoxicity may increase with renal compromise. This too was not the case here.

Although the precise mechanism of ifosfamide neurotoxicity is unknown, chloroacetaldehyde (CAA), a metabolite, has been implicated. [6] Chloroacetaldehyde is structurally related to acetaldehyde and chloral hydrate, both of which are neurotoxic. Differences in the metabolism of various oxazaphosphorines to CAA may explain the fact that ifosfamide shares the myelosuppressive and urotoxic potential of its parent compound cyclophosphamide but alone shows neurotoxic features. In a study measuring plasma concentration of CAA in six ifosfamide-treated children, the two who developed neurotoxic symptoms had higher levels than the rest. [6] It is also possible that individual reactions to ifosfamide depend on inherited genetic polymorphisms, especially associated with the GSTP1 gene coding for glutathione S-transferases. [7]

In conclusion, panic attacks may be the sole or first manifestation of ifosfamide-induced neurotoxicity and may occur at relatively low doses. Remaining alert to this possibility will allow the patient's distress to be minimized rapidly.

References

1Anderson NR, Tandon DS. Ifosfamide extrapyramidal neurotoxicity. Cancer 1991;68:72-5.
2Hernαndez R, Juan O, Alberola V. Ifosfamide-induced psychosis. Acta Oncol 2004;43:119-20.
3Sutton GP, Blessing JA, Homesley HD, Berman ML, Malfetano J. Phase II trial of ifosfamide and mesna in advanced ovarian carcinoma: A Gynecologic Oncology Group Study. J Clin Oncol 1989;7:1672-6.
4The use of the WHO-UMC system for standardized case causality assessment [monograph on the Internet]. Uppsala: The Uppsala Monitoring Centre; 2005. Available from: http://www.who-umc.org/graphics/4409.pdf. [cited on 2008 Jul 7].
5Baranzelli MC, Pichon F, Gourmel B, N′Guyen M, Deligny N, Demaille MC. High dose ifosfamide at 15g/m2/cycle: A feasibility study in 10 patients [in French]. Bull Cancer 1997;84:141-6.
6Lerch S. Studies into the mechanism of ifosfamide-induced encephalopathy [dissertation]. Bern: University of Basel; 2004.
7Zielinska E, Zubowska M, Misiura K. Role of GSTM1, GSTP1, and GSTT1 gene polymorphism in ifosfamide metabolism affecting neurotoxicity and nephrotoxicity in children. J Pediatr Hematol Oncol 2005;27:582-9.

 
Wednesday, May 18, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer